Leader's Lost Looks May Have Toxic Chemical Link
November 25, 2004
(must register to view original article)
Vienna: What ails Viktor Yushchenko? As Ukraine's popular opposition
leader claimed victory, the mystery surrounding an appearance-altering
condition that twice prompted him to check into a Vienna hospital
Mr Yushchenko has accused the Ukrainian authorities of poisoning him.
His detractors suggested he had eaten bad sushi. Adding to the intrigue,
the Austrian doctors who treated him have asked foreign experts to help
determine if his symptoms may have been caused by toxins found in
Medical experts say they may never know what befell Mr Yushchenko. But
the condition has dramatically changed his appearance since he entered
Vienna's private Rudolfinerhaus clinic on September 10.
Mr Yushchenko was known for his ruggedly handsome, almost movie-star
looks. Now his complexion is pockmarked and a sickly green. His face is
haggard, swollen and partially paralysed. One eye often tears up.
"It's becoming a puzzle," said Dr Marc Siegel, an associate professor at
New York University's School of Medicine who has studied the case. "The
longer it goes on, the less I think of food poisoning."
By the time Mr Yushchenko checked out of Rudolfinerhaus last month after
returning for follow-up treatment, physicians said they could neither
prove nor rule out poisoning.
His doctors in Kiev, the Ukrainian capital, said "chemicals not of a
food origin" had triggered the symptoms.
The Rudolfinerhaus clinic director, Michael Zimpfer, and chief
physician, Dr Lothar Wicke - who sought police protection after
receiving an anonymous threat while treating Mr Yushchenko, asked for
outside help from "a specialist in military operations and biological
weapons", the Austria Press Agency reported. Mr Yushchenko's medical
files have since been sealed and turned over to Austrian prosecutors.
John Henry, a toxicologist at Imperial College London, said photographs
indicate Mr Yushchenko may have a condition known as chloracne - a type
of adult acne caused by exposure to toxic chemicals.
"There aren't really very many other explanations. You don't just get
this horrible acne-like illness out of the blue in a middle-aged man,"
Dr Henry said.
Steroid treatment or mercury poisoning could cause similar- looking
acne, he said, but the greenish tinge of Mr Yushchenko's face is more
suggestive of dioxin poisoning.